Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Houston/Galveston, TX

May 10, 2007Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 10, 2007, 9:07 PM CDT for Harris County, Texas. It was in force for 113 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2007, 9:07 PM CDT (02:07 UTC)
Expired
May 10, 2007, 11:00 PM CDT
In force
113 min
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:34 PM CDTFLASH FLOOD2 S Aldine, TXNUMEROUS CARS-MORE THAN 100 CARS-TRAPPED OR FLOODED BY FLOODED FEEDER ROADS ALONG I-45.
May 10, 9:35 PM CDTFLASH FLOOD1 Nnw Alief, TXCARS STALLING IN FLOODED STREETS NEAR BRIAR FOREST AND KIRKWOOD.
May 10, 9:55 PM CDTFLASH FLOOD2 W Aldine, TXSTREET FLOODED AND IMPASSABLE ALDINE BENDER NORTHBOUND
May 10, 10:30 PM CDTFLASH FLOOD2 Nnw Spring Valley, TXSTREETS FLOODED MEASURED RAINFALL 5.87 INCHES.
May 10, 10:55 PM CDTFLASH FLOODSe Southside Place, TXSTREETS FLOODED AND MEASURED 5.56 INCHES OF RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 110210
FFWHGX
TXC201-110400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
907 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 1100 PM CDT

* AT 904 PM CDT...RADAR INDICATED A SLOW MOVING CLUSTER OF 
THUNDERSTORMS THAT WERE PRODUCING RAINFALL RATES OF 3 TO 3 1/2 
INCHES PER HOUR AND THIS WAS CONFIRMED BY RAIN GAGES FROM HARRIS 
COUNTY FLOOD CONTROL NETWORK. THE HEAVIEST RAINS OF IN EXCESS OF 3 
INCHES WAS NEAR WHITE OAK AND FAIRBANKS NORTH HOUSTON. THESE STORMS 
SHOULD MOVE SLOWLY SOUTHEAST AND WILL CONTINUE TO PRODUCE VERY 
INTENSE RAINFALL. 


* FLOODING IS EXPECTED IN OR NEAR...
THE MEDICAL CENTER...RELIANT PARK...MINUTE MAID 
PARK...MEMORIAL...LAKE HOUSTON DAM...HERMAN PARK...THE 
GALLERIA...ADDICKS...WEST UNIVERSITY PLACE...SPRING 
VALLEY...SOUTHSIDE PLACE...PINEY POINT VILLAGE...JERSEY 
VILLAGE...HUNTERS CREEK VILLAGE...HUMBLE...HOUSTON...BUNKER HILL 
VILLAGE...BELLAIRE AND ALDINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2972 9568 2960 9540 2972 9518 2999 9514
      3006 9560 2985 9566

$$
1 follow-up statement
000 
WGUS74 KHGX 110241
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
938 PM CDT THU MAY 10 2007

TXC201-110400-
HARRIS TX-
938 PM CDT THU MAY 10 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
HARRIS COUNTY...

AT 933 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
PRODUCING FLASH FLOODING WAS OCCURRING ALONG THE INTERSTATE 45 
CORRIDOR FROM NEAR CROSSTIMBERS TO GULFBANK TO BARKER AND TIDWELL. 
THE SKYWARN SPOTTERS ESTIMATED MORE THAT 100 VEHICLES FLOOD AND 
STALLED. ADDITIONAL REPORTS HAVE BEEN RECEIVED OF CARS STALLING IN 
FLOODING NEAR BRIAR FOREST AND KIRKWOOD. 

THOUGH THE STORMS CONTINUE TO MOVE SOUTHEAST FLOOD WILL BE SLOW TO 
RECEDE TO THE INTENSE RAINFALL RATES WHILE THE STORMS WERE NEARLY 
STATIONARY EARLY.  MOTORISTS SHOULD NOT DRIVE INTO FLOODED ROADWAYS.


FLOODING CONTINUES TO BE EXPECTED IN OR NEAR...
THE MEDICAL CENTER...RELIANT PARK...THE GALLERIA...ALDINE... 
BUSH-INTERCONTINENTAL AIRPORT...WEST UNIVERSITY PLACE...SPRING 
VALLEY...JERSEY VILLAGE...HUNTERS CREEK VILLAGE... 
HOUSTON...CLOVERLEAF...BUNKER HILL VILLAGE...AND BELLAIRE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR SOUTHEAST TEXAS.

PLEASE REPORT FLOODING OR OTHER SEVERE WEATHER TO THE COUNTY
SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2972 9568 2960 9540 2972 9518 2999 9514
      3006 9560 2985 9566

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 10, 6:15 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 10, 6:15 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
615 PM CDT THU MAY 10 2007

.UPDATE...CONVECTION CONTINUES TO DEVELOP NORTHWEST AND WEST OF
THE CWA EARLY THIS EVENING AND BEGINNING TO DEVELOP ACROSS
WESTERN AND NORTHWEST PORTIONS OF SOUTHEAST TEXAS. HAVE ALREADY
UPDATED GRIDS/ZONES TO MENTION SEVERE STORMS WITH SEVERE
THUNDERSTORM WATCH JUST ISSUED FOR THE WESTERN AND SOUTHWEST
PORTIONS OF THE CWA INCLUDING HARRIS AND MONTGOMERY COUNTIES. 32
&&

.PREV DISCUSSION... /ISSUED 402 PM CDT THU MAY 10 2007/
ACTIVITY HAS BEEN SLOW TO START THIS AFTN BUT WE SHOULD START TO
SEE THINGS PICK UP AS THE UPPER LOW APPROACHES (FROM THE NW) DUR-
ING THESE PEAK HEATING HOURS. PER ANALYSES/SPC OUTLOOKS...WE ARE
ON THE MARGINALLY FAVORABLE AREA FOR SEVERE LATER THIS AFTN INTO
THE EARLY EVENING. COOLER TEMPS ALOFT STILL THE PROMINENT FACTOR
FOR THE THREAT OF HAIL. RECENT MCD DISCUSSING THE POSSIBILITY IN
THE SHORT TERM. WILL KEEP THE HIGHISH POPS FOR THE FIRST PART OF
THE EVENING TIMEPERIOD...AND WILL ALSO KEEP CHC POPS IN THE AREA
FOR TOMORROW. THE PROXIMITY OF THE LOW/DAYTIME HEATING/LINGERING
MOISTURE THE BOXES CHECKED FOR TOMORROW. WEEKEND FCST (AND SEEM-
INGLY MOST OF NEXT WEEK) LOOKS VERY SUMMERLIKE. A PERSISTENT E/W
UPPER TROFFINESS TO KEEP THE AIRMASS SOMEWHAT UNSTABLE...AND COM-
BINED WITH AFTN HEATING AND AN APPARENT SFC BOUNDARY APPROACHING
AND STALLING FROM THE NORTH TO WARRANT LOW/UBIQUITOUS 20% POPS
IN OUR FCST. TEMPS TO STAY IN THE NORMAL RANGE. THIS RATHER UNRE-
MARKABLE UPPER PATTERN (SE TX HOVERING IN BETWEEN THE RIDGE WEST
OF US AND THE TROF TO THE EAST) COULD CHANGE LATER NEXT WEEK PER
EXTENDED MODELS. AS THE RIDGE RETROGRADES SLIGHTLY WEST...A MORE
PRONOUNCED TROF TO DEVELOP ALOFT AND WE COULD SEE AN UPWARD JUMP
IN POPS FOR THIS TIMEFRAME. 41

AVIATION...
WEATHER MUCH SLOWER TO DEVELOP SO HAVE SHIFTED TSRA BACK 2 TO 4
HOURS. STILL HAVE IMPRESSIVE DIVERGENCE TO MOVE ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING AND EXPECT TO SEE SHOWERS AND
THUNDERSTORMS DEVELOP AND TRAVERSE THE AREA ROTATING AROUND THE
UPPER LOW. STORMS SHOULD BE EAST OF THE AREA AND OUT OVER THE WATER
BY 04Z. A FEW ISOLATED STORMS MAY REDEVELOP BACK IN CLOSE BENEATH
THE UPPER LOW 03-09Z BUT CONFIDENCE IS LOW ENOUGH THAT WILL
PROBABLY ONLY MENTION VCSH/VCTS FOR MOST OF THE INLAND TERMINALS.

WILL GO WITH VCTS AS IT IS MORE IFFY DUE TO THE SEABREEZE.
45

MARINE...
VERY QUIET OVER THE WATERS. SOUTHERLY FLOW AROUND 10 KNOTS WILL
WEAKEN WITH THE UPPER LOW MOVING INTO SOUTHEAST TEXAS LATE TONIGHT.
AFTER TONIGHT GRADIENT IS VERY WEAK AND WINDS WILL BE LIGHT AND
VARIABLE FOR THE NEXT 3 TO 4 DAYS.
45
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  83  64  85  65 /  60  30  20  20  20
HOUSTON (IAH)              64  82  65  85  65 /  60  30  20  20  20
GALVESTON (GLS)            69  80  69  81  71 /  60  40  30  10  10
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...32
Hazardous weather outlook, May 10, 6:29 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
629 PM CDT THU MAY 10 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
629 PM CDT THU MAY 10 2007

...SLIGHT RISK OF SEVERE WEATHER FOR WESTERN AND SOUTHERN PORTIONS
OF SOUTHEAST TEXAS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS POSSIBLE FOR THE
WESTERN AND SOUTHERN PARTS OF SOUTHEAST TEXAS TONIGHT.
LOW LEVEL MOISTURE CONTINUES TO RETURN TO THE AREA...AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE AS COLD AIR ALOFT ASSOCIATED
WITH AN UPPER LEVEL DISTURBANCE MOVES OVER WARM MOIST AIR NEAR THE
SURFACE. STRONG LIFT ASSOCIATED WITH THE DISTURBANCE WILL HELP
INITIATE THUNDERSTORM ACTIVITY MAINLY THIS EVENING INTO EARLY
FRIDAY MORNING. THE MAIN THREATS WILL BE DAMAGING DOWNBURST WINDS
AND HAIL WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY BE ANOTHER
THREAT AS STORMS ARE STILL EXPECTED TO MOVE SLOWLY ACROSS THE
AREA. THIS MAY CONTRIBUTE TO LOCALIZED FLASH FLOODING IN AREAS
WHERE GROUNDS ARE ALREADY SATURATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

In the hours before

Local storm report, May 10, 7:15 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             HOUSTON                 29.77N 95.39W
05/10/2007  E0.75 INCH       HARRIS             TX   PUBLIC

            HAIL PILING ON GROUND IN NORTHWEST HOUSTON AT GESSNER AND
            HAMMERLY

&&

CASTILLO
Local storm report, May 10, 8:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
810 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             HOUSTON                 29.77N 95.39W
05/10/2007  E1.75 INCH       HARRIS             TX   PUBLIC

            NEAR HUFFMEISTER AND HWY290

&&

CASTILLO
Local storm report, May 10, 8:20 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
820 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             5 NW SPRING             30.11N 95.44W
05/10/2007  E1.75 INCH       MONTGOMERY         TX   LAW ENFORCEMENT

            NEAR THE WOODLANDS

&&

CASTILLO

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:07 PM CDTSevere Thunderstorm WarningHGXHarris38 min
May 10, 7:19 PM CDTSevere Thunderstorm WarningHGXHarris, Waller41 min
May 10, 7:45 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery45 min
May 10, 7:51 PM CDTSevere Thunderstorm WarningHGXJackson39 min
May 10, 7:54 PM CDTSevere Thunderstorm WarningHGXBrazos51 min
May 10, 8:28 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery47 min
May 10, 8:59 PM CDTSevere Thunderstorm WarningHGXJackson30 min
May 10, 9:08 PM CDTSevere Thunderstorm WarningHGXHarris38 min
May 10, 9:10 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto26 min
May 10, 10:05 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity40 min
May 10, 10:48 PM CDTSpecial Marine WarningHGX57 min
May 10, 11:15 PM CDTSpecial Marine WarningHGX60 min
May 10, 11:25 PM CDTSpecial Marine WarningHGX95 min
May 11, 12:06 AM CDTSpecial Marine WarningHGX84 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.